Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 78, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 20, 2011, 8:16 PM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2011, 8:16 PM EDT (00:16 UTC)
- Expired
- Jul 20, 2011, 9:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 50 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:48 PM EDT | TSTM WND DMG | 7 Nw Smyrna Mills, ME | TREE DOWN IN KNOWLES CORNER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
961 WUUS51 KCAR 210016 SVRCAR MEC003-019-021-210100- /O.NEW.KCAR.SV.W.0078.110721T0016Z-110721T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 816 PM EDT WED JUL 20 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE... THIS INCLUDES THE CITY OF PATTEN... NORTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE... SOUTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... * UNTIL 900 PM EDT * AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF MOOSEHORN CROSSING...OR 19 MILES NORTH OF BAXTER ST PARK...AND MOVING SOUTHEAST AT 70 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OXBOW...SHIN POND...SHERMAN STATION...SHERMAN...ISLAND FALLS AND SMYRNA MILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4630 6784 4569 6820 4618 6925 4659 6888 TIME...MOT...LOC 0016Z 293DEG 61KT 4627 6887 $$ WALKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:07 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 20, 6:07 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
607 PM EDT WED JUL 20 2011
.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS NORTHERN MAINE LATE TONIGHT. LOW
PRESSURE WILL MOVE ALONG THIS BOUNDARY THURSDAY AND AGAIN ON FRIDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
UPDATE...COLD FRONT APPROACHING NORTHERN MAINE WITH GUSTY WINDS.
HAVE UPDATED THE FORECAST TO INCREASE POPS TO 100% FOR ALL OF
NORTHERN MAINE. HRRR MODEL INDICATING LINE TO DISSIPATE WHEN IT
REACHES THE HOULTON AREA LATE THIS EVENING.
SURFACE LOW PRESSURE IS CURRENTLY SLIDING JUST TO OUR
NORTH...TRAILING A COLD FRONT ALONG BEHIND IT. THIS FRONT WILL
SLOWLY SINK SOUTH INTO NORTHERN MAINE TONIGHT. SHOWERS AND
THUNDERSTORMS ARE ALREADY OCCURRING ALONG THIS BOUNDARY AND WILL
ALSO MOVE INTO NORTHERN SECTIONS FOR THE FORECAST AREA THIS EVENING.
CLOUDS AHEAD OF THIS SYSTEM HAVE HELPED TO CUT BACK ON
INSTABILITY...BUT STILL EXPECT INCREASING SHEAR ASSOCIATED WITH A
WESTERLY LOW LEVEL JET COULD ALLOW SOME STORMS TO ORGANIZE ENOUGH TO
PRODUCE GUSTY WINDS. PWATS ARE STILL PROGGED TO EXCEED 1.5 INCHES SO
HEAVY RAIN IS A POSSIBILITY AS WELL. THINGS WILL WIND DOWN A BIT
LATER TONIGHT AS INSTABILITY WANES EVEN FURTHER AND THE JET EXITS TO
THE EAST. MOIST AIR STREAMING INTO THE AREA WILL ALLOW FOG TO
DEVELOP OVER MUCH OF THE STATE...ESPECIALLY CENTRAL AND DOWNEAST
SECTIONS WHERE SKIES WILL BE PARTLY TO MOSTLY CLEAR OVERNIGHT.
THURSDAY LOOKS TO BE A VERY ACTIVE DAY ACROSS NORTHERN AND CENTRAL
MAINE. A MESOSCALE CONVECTIVE SYSTEM /MCS/ WILL BE ONGOING ACROSS
SOUTHERN CANADA THURSDAY MORNING AND WILL SLIDE ALONG THE
AFOREMENTIONED FRONT THAT WILL BE STALLED SOMEWHERE ACROSS SOUTHERN
QUEBEC/NORTHERN MAINE. THE 12Z GUIDANCE HAS ALL SHIFTED THIS
BOUNDARY FURTHER NORTH PAST THE INTERNATIONAL BORDER SO THIS TREND
WILL HAVE TO BE WATCHED. THE MCS WILL SLIDE ALONG THE FRONT INTO A
VERY WARM AND MOIST AIRMASS SOUTH OF THE FRONT. SBCAPES WILL BE IN
EXCESS OF 1000 J/KG WITH 0-6 BULK SHEAR OF 35-55 KT SO STRONG TO
SEVERE STORMS ARE A DEFINITE POSSIBILITY. UNIDIRECTIONAL FLOW ALOFT
MEANS CONVECTION SHOULD BE IN THE FORM OF A BOW ECHO OR LINE SEGMENT
WITH DAMAGING WINDS THE BEST BET. HOWEVER CAN NOT RULE OUT AN
ISOLATED SUPERCELL OR TWO OUT IN FRONT OF ANY LINE THAT DEVELOPS. IN
ADDITION TO THE SEVERE THREAT...PWATS OF 2-2.25 INCHES...FREEZING
LEVELS AOA 15 KFT...AND A 50+ KT LOW LEVEL JET INDICATE THE
POSSIBILITY OF TRAINING THUNDERSTORMS CAPABLE OF PRODUCING VERY
HEAVY RAINFALL. ALL THIS ACTIVITY IS MOST LIKELY OVER NORTHERN MAINE
AND PERHAPS INTO CENTRAL SECTIONS. DOWNEAST WILL REMAIN CAPPED
THROUGH MUCH OF THE DAY AS WARM AIR MOVES IN AT MID LEVELS.
THE OTHER CONCERN FOR THURSDAY WILL BE VERY WARM TEMPERATURES
COMBINED WITH HIGH HUMIDITY...ESPECIALLY ACROSS DOWNEAST MAINE.
HIGHS HERE WILL APPROACH 90 DEGREES WHILE DEWPOINTS NEAR 70F. AS
SUCH...HEAT INDICES WILL BE VERY HIGH THOUGH WILL REMAIN BELOW HEAT
ADVISORY CRITERIA.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN MAINE THURSDAY NIGHT.
ONGOING SHOWERS/THUNDERSTORMS WILL DIMINISH EARLY THURSDAY
NIGHT...LEAVING JUST A CHANCE OF SHOWERS OVERNIGHT MOSTLY ACROSS
NORTHERN AREAS. LOW PRESSURE WILL TRACK NORTH OF MAINE
FRIDAY DRAWING THE FRONT EAST ACROSS THE FORECAST AREA WITH A
CHANCE OF SHOWERS/THUNDERSTORMS MOSTLY ACROSS NORTHERN/CENTRAL
PORTIONS OF THE FORECAST AREA. SHOWERS WILL THEN DIMINISH FRIDAY
NIGHT. LOW PRESSURE WILL TRACK NORTH OF MAINE AGAIN
SATURDAY...DRAWING ANOTHER COLD FRONT ACROSS THE REGION. MODELS
ALSO INDICATE AN UPPER DISTURBANCE CROSSING NORTHERN AREAS
SATURDAY AFTERNOON. SHOWERS/THUNDERSTORMS ARE POSSIBLE ACROSS THE
REGION SATURDAY...WITH THE BEST CHANCES AGAIN ACROSS NORTHERN
AREAS. TEMPERATURES WILL BE AT ABOVE NORMAL LEVELS
FRIDAY/SATURDAY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A HIGH PRESSURE RIDGE OVER WESTERN QUEBEC RIDGING SOUTHEAST
ACROSS MAINE...THIS HIGH WILL RIDGE SOUTHEAST INTO THE GULF OF
MAINE BY MONDAY MORNING. THE EXTENDED MODELS ARE SHOWING MULTIPULE
MINOR LOWS ASSOCIATED WITH THE COLD FRONT. THOUGH THE TIMING OF
THESE MINOR LOWS ARE DIFFERENT AND WILL CAUSE SOME MINOR
DIFFERENCES IN TIMING OF PRECIPITATION...THE GENERAL WEATHER OVER
ALL IS IN GOOD AGREEMENT. THE PRIMARY LOW PRESSURE SYSTEM MOVING
EAST ACROSS THE JAMES BAY REGION WITH ITS ASSOCIATED COLD FRONT
TRAILING SOUTH THROUGH THE EASTERN GREAT LAKES REGION. THE COLD
FRONT WILL BE INTO THE WESTERN MAINE MOUNTAINS BY MONDAY NIGHT.
THE COLD FRONT WILL MOVE THROUGH THE AREA BY TUESDAY
MORNING...WITH THE LOW HANGING BACK OVER SOUTHERN QUEBEC. BY EARLY
WEDNESDAY AFTERNOON THE LOW WILL MOVE EAST OF THE AREA...HIGHER
PRESSURE WILL BUILD IN FROM SOUHERN NEW ENGLAND. THIS HIGH WILL
DOMINATE THE WEATHER THROUGH THE END OF THE PERIOD.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MVFR WITH IFR AT KBHB AFTER MIDNIGHT TONIGHT IN AREAS
OF FOG. OCCASIONAL IFR IN SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AT KCAR/KPQI/KHUL THROUGH THE NIGHT. DOWNEAST SITES WILL
BE VFR THROUGH THE DAY THURSDAY...BUT MVFR WITH OCCASIONAL IFR
POSSIBLE AT THE NORTHERN TERMINALS IN HEAVY SHOWERS AND
THUNDERSTORMS.
SHORT TERM: OCCASIONAL MVFR CONDITIONS ARE POSSIBLE ACROSS THE
ENTIRE REGION EARLY THURSDAY NIGHT. OCCASIONAL MVFR CONDITIONS
ARE THEN EXPECTED TO PERSIST ACROSS NORTHERN AREAS OVERNIGHT...WITH
VFR CONDITIONS DOWNEAST. GENERALLY VFR CONDITIONS ARE EXPECTED
ACROSS THE REGION FRIDAY THROUGH SATURDAY NIGHT. HOWEVER...LOCALIZED
MVFR CONDITIONS ARE POSSIBLE WITH ANY SHOWERS OR THUNDERSTORMS
FRIDAY THROUGH SATURDAY.
&&
.MARINE...
NEAR TERM: WAVES WILL APPROACH 5 FEET LATE TONIGHT/EARLY THURSDAY
SO HAVE HOISTED A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS AFTER 8
AM. WINDS WILL STAY JUST BELOW CRITERIA THOUGH SOME GUSTS TO 25 KT
ARE POSSIBLE.
SHORT TERM: WINDS ARE EXPECTED TO BE BELOW SMALL CRAFT ADVISORY
LEVELS THURSDAY NIGHT THROUGH SATURDAY NIGHT. SMALL CRAFT ADVISORY
LEVEL SEAS ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. SEAS
ARE THEN EXPECTED TO BE BELOW SMALL CRAFT ADVISORY LEVELS FRIDAY
NIGHT THROUGH SATURDAY NIGHT. VISIBILITIES COULD BE REDUCED IN ANY
SHOWERS/THUNDERSTORMS EARLY THURSDAY NIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 AM THURSDAY TO
4 PM EDT FRIDAY FOR ANZ050-051.
&&
NEAR TERM...FOSTER/HASTINGS
SHORT TERM...NORCROSS
LONG TERM...NORTON
AVIATION...FOSTER/HASTINGS
MARINE...FOSTER/HASTINGS/NORCROSSHazardous weather outlook, Jul 20, 4:45 AM EDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 445 AM EDT WED JUL 20 2011 MEZ001>004-210845- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS- 445 AM EDT WED JUL 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE VERY HEAVY RAINFALL WITH STRONG WIND GUSTS LATER THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE HEAVY RAINFALL POTENTIAL REMAINS FOR THURSDAY INTO THURSDAY EVENING WITH THE POSSIBILITY OF FLASH FLOODING. IN ADDITION TO THE HEAVY RAINFALL WILL BE THE RISK OF SEVERE WEATHER. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PUT THE REGION IN A SLIGHT RISK FOR SEVERE WEATHER. THE MAIN SEVERE WEATHER THREAT COULD BE STRONG WINDS WITH THE POSSIBILITY OF SOME STORMS HAVING ROTATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON INTO THURSDAY. MEZ005-006-010-011-015>017-029>032-210845- NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 445 AM EDT WED JUL 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE VERY HEAVY RAINFALL WITH STRONG WIND GUSTS LATER THIS AFTERNOON INTO TONIGHT ANY THUNDERSTORMS THAT DO DEVELOP WILL BE MAINLY ACROSS NORTHERN PENOBSCOT AND SOUTHERN AROOSTOOK COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN SLIGHT RISK FOR SEVERE WEATHER. SEVERE THUNDERSTORMS COULD DEVELOP THURSDAY AFTERNOON INTO THURSDAY EVENING MAINLY ACROSS THE WESTERN MOUNTAINS INTO THE CENTRAL HIGHLANDS. THE MAIN SEVERE WEATHER COULD BE STRONG WINDS WITH SOME STORMS HAVING ROTATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN ON THURSDAY. ANZ050>052-070-210845- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO 40 NM- 445 AM EDT WED JUL 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 25 min |
| Jul 21, 3:43 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 32 min |
| Jul 21, 5:42 PM EDT | Small Craft Advisory | CAR | 10 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.